Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 209, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 1999, 6:58 PM MDT for Hamilton County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 1999, 6:58 PM MDT (00:58 UTC)
- Expired
- Jun 23, 1999, 7:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 5:45 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3534 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.1
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:50 PM MDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jun 23, 1:50 PM MDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
250 PM CDT WED JUN 23 1999
QSTN TDY WILL AGAIN BE CNVCTN AND ITS EFFECTS ON BNDRY LYR.
MODELS CONT TO STRUGGLE WITH BNDRY LYR IN WAKE OF LAST NGTS MCS.
CURRENT HAND ANALS SHWG WARM AIR LOW OVR PNHNDLS WITH DVLPG SE BNDRY
LYR FLOW ACRS MY ZNS AND QUASI STNRY POLAR FNT ACRS NE CO AND NW
KS. DECENT FOCUS AREA DVLPG ON SHORT FUSE COMPOSITE OVR SWKS AND
XPCT THIS TO BE DRAWN SLOWLY NWRD THIS AFTN AS WEAK UPSTRM S/WV NOW
IN WRN WY MOVES EWRD ALG FNT. XPCT LATE AFTN STORMS DVLPG IN E
CNTRL CO THEN MOVING SE ALG OLD OFB ACRS MY ZONES. WND PROFILES NOT
THE GREATEST BUT THROWING IN A SE STORM MVMT PRODUCES A FAIRLY RSNBL
HODOGRAPH FOR ROTATING STORMS THUS AM IN AGREEMENT WITH SPC SLGT
RISK WITH HAIL AND DAMAGING WNDS THE BIGGEST THREAT AS INITIAL
CNVCTN AGN TURNS MULTICELLULAR WITH TIME. MODIFIED 12Z SOUNDING
PRODUCES NEARLY 4000 J/KG SBCAPE SO CAPE ALONE MAY BE ENUF TO
OVERCOME SHODDY WND PROFILE. PW/S OF 1 TO 1.5 INCHES WL REQUIRE A
FLASH FLOOD WATCH FOR ALL BUT MY SW ZNS IN THE WAKE OF LAST NIGHTS
RAINFALL. LOOKS LIKE LAST NIGHT ALL OVER AGN.
IN LTR PDS MUCH WL DEPEND UPON THE EFFECTS OF TNGTS CNVCTN. WL PLAY
PERSISTENCE AS THE BEST FORECAST TOOL AS POLAR FNT SHD NOT MOVE MUCH
AND ANOTHER UPSTRM S/WV WL BE AVBL FOR THUR NGT. WL NEED TO KEEP SML
POPS FOR THUR MRNG IN MY SE ZNS FOR MRNG MCS LEFT OVERS AS WELL AS
SML CHC POPS IN MY FAR WRN ZNS FOR LATE AFTN AS CNVCTN SHD REDEVELOP.
DID NOT GET ST/FG IN WAKE OF LAST NGTS ACTIVITY LARGELY BECAUSE BUBBLE
HIGH BEHIND THE MCS WAS STRONG ENUF TO PRODUCE TOO MUCH SUBSIDENCE
AND THUS DRYING. ITS A GUESSING GAME BUT WL PLAY THIS TO HAPPEN
AGAIN TNGT INTO THUR SO SHD BE PLENTY OF INSOLATION AGAIN THUR AND
WL GO PRETTY CLOSE TO MOS FOR TEMPS.
MODELS ALL BRING STRONGER WV OUT OF ROCKIES THUR NGT WHICH MAY LIFT
THE POLAR FNT INTO THE DAKOTAS AND PULL SFC LOW FARTHER N. THIS SHD
PRODUCE SOME DRY LINE ACTION OVER WRN KS FEEDING ON MSTR STREAM OF
THE LLJ AS SUGGESTED BY NGM SO WL NEED SOME DECENT POPS THUR NGT
INTO FRIDAY MRNG THO ITS HARD TO SAY WHERE THE BEST FOCUS WL BE IN
THIS TIME FRAME SO WL NOT HIT IT AS HARD AS TNGT.
EXTENDED DISCUSSION...
EXTENDED MODELS CONTINUE TO SHOW SIMILAR SOLUTIONS FOR THE FORECAST
PERIOD. GENERAL OVERALL PATTERN IS FOR THE DEVELOPMENT OF A HIGH
PRESSURE SYSTEM CENTERED CLOSE TO THE INTERSECTION OF MEXICO...TEXAS
AND NEW MEXICO WITH KANSAS BEING ON THE NORTH TO NORTHEAST EDGE OF
THE HIGH BUBBLE. MAIN UPPER JET TO REMAIN CLOSE TO THE U.S./CAN
BORDER WITH TWO DISTINCT WAVE PROGRESSING ALONG IT LENDING ITS
INFLUENCE TO KANSAS WEATHER. THE FIRST SHOULD ARRIVE DURING THE
WEEKEND...THE SECOND DURING THE TUE/WED TIME PERIOD.
BIG QUESTION IN THE EXTENDED IS IF THE CAP FROM THE HIGH PRESSURE IS
GOING TO BE STRONG ENOUGH TO SUPPRESS CONVECTION. I THINK THE ANSWER
TO THAT QUESTION IS NO FOR SEVERAL REASONS. FIRST...UNTIL WE GET
SEVERAL CONSECUTIVE DAYS WITH PLENTY OF SUNSHINE...WE ARE GOING TO
HAVE TONS OF LOW LEVEL MOISTURE TO WORK WITH THANKS TO HOW THE WET
THE GROUND IS...AND ADDITIONAL WIDESPREAD RAINFALL EXPECTED TONIGHT.
ALSO...GIVEN THAT WE LOOK TO BE ON THE FRINGE OF THE HIGH
PRESSURE...THAT IN ITSELF WILL LEND TOWARD LESS OF A CAP.
FINALLY...GIVEN OUR LOCATION OF BEING ON THE NORTHEAST EDGE OF THE
HIGH AND GENERALLY SOUTHEAST OF THE MAIN JET TO THE NORTH...THE STATE
LOOKS TO BE IN AN AREA OF 500 TO 300 MB WIND
DIVERGENCE...PARTICULARLY OVER THE WEEKEND AND THE TUE/WED TIME
PERIOD WHEN THE TWO WAVES ARE EXPECTED TO PASS CLOSE TO THE AREA.
SO...LATE AFTERNOON THUNDERSTORMS LOOK POSSIBLE EVERY DAY OF THE
EXTENDED PERIOD...WITH THE GREATEST CHANCE DURING THE WEEKEND AND
TUE/WED TIME PERIOD. GENERAL CLOUD PATTERN WILL MOST LIKELY BE A
MOSTLY CLEAR START TO THE DAY WITH SKIES PARTLY CLOUDY BY THE
AFTERNOON THEN BECOMING MOSTLY CLEAR AGAIN OVERNIGHT. THE POSSIBLE
EXCEPTION TO THIS RULE LOOKS TO BE ON SUNDAY...AFTER THE PASSAGE OF
THE FIRST WAVE AND SURFACE LOW PRESSURE. UPSLOPE WINDS LOOK
PROMISING DURING THE DAY SUNDAY WHICH MAY RESULT IN A CLOUDY COOL
DAY WITH -RA. HOWEVER...AT THIS TIME...WILL NOT GO THAT EXTREME AND
WORD AS PARTLY SUNNY WITH CONTINUAL SMALL CHANCE OF TSRA.
FOR TEMPS...WILL GO CLOSE TO FMR LOW TEMPS...HOWEVER...FOR THE HIGHS
WILL UNDERCUT ABOUT 5 DEGREES GIVEN A LOT OF THE SOLAR RADIATION
WILL GO INTO EVAPORATING GROUND MOISTURE. WILL UNDERCUT TEMPS THE
MOST ON SUNDAY GIVEN EXPECT MORE CLOUDS THAT DAY.
PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.
DDC UU 064/089 065/089 066 088-5
GCK BB 064/089 064/089 065 08825
EHA BB 062/090 062/090 063 08424
LBL BB 063/090 063/090 064 08424
HYS UB 063/087 064/089 065 08714
P28 UU 068/089 068/089 068 08634
.DDC...FLASH FLOOD WATCH TONIGHT KSZ030-031-043>046-062>066-076>081
-087>090. ALONG AND NORTHEAST OF A LAKIN...SATANTA...MEADE
LINE.
JOHNSON/SLEIGHTERIn the hours before
Special weather statement, Jun 23, 2:27 PM MDT, 4 hours 31 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-241000- HAZARDOUS WEATHER OUTLOOK ...UPDATED... NATIONAL WEATHER SERVICE DODGE CITY KS 327 PM CDT WED JUN 23 1999 ...SPOTTERS WILL BE NEEDED ACROSS MUCH OF SOUTHWEST KANSAS TONIGHT AND FLASH FLOODING IS POSSIBLE... IN ADDITION TO THE SEVERE WEATHER THREAT FOR TONIGHT IT NOW APPEARS THAT TORRENTIAL RAINS ARE POSSIBLE FOR MUCH OF SOUTHWEST KANSAS. CURRENT DATA INDICATES THAT A TREMENDOUS AMOUNT OF ATMOSPHERIC MOISTURE WILL BE AVAILABLE FOR STORMS EXPECTED TO DEVELOP LATER THIS EVENING. THE GROUND IS ALREADY QUITE SATURATED FROM THE RAIN WHICH FELL LAST NIGHT ESPECIALLY IN A 50 MILE WIDE BAND FROM JUST NORTH OF LAKIN THROUGH GARDEN CITY...CIMARRON...MINNEOLA AND ASHLAND. SINCE ANOTHER MAJOR MULTICELL STORM SYSTEM IS EXPECTED SOMEWHERE IN THIS AREA TONIGHT FLASH FLOODING PROBLEMS MAY WELL ENSUE. IT IS VERY DIFFICULT TO PREDICT EXACTLY WHERE TONIGHTS SYSTEM WILL TRACK BUT IT CURRENTLY APPEARS IT WILL BE FAIRLY NEAR THE SAME PATH TAKEN BY LAST NIGHTS STORMS. A FLASH FLOOD WATCH WILL LIKELY BE ISSUED FOR MUCH OF THE AREA FOR TONIGHT WITHIN THE NEXT HOUR. FOR ADDITIONAL WEATHER INFORMATION...YOU MAY VISIT OUR WEB SITE AT: HTTP://WWW.DODGECITY.NET/NWS/ JOHNSON
Local storm report, Jun 23, 2:42 PM MDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
342 PM CDT WED JUN 23 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM 24 NW LAKIN KS 1.75 INCH HAIL
06/22/99 KEARNY WINDS ESTIMATED AT 90 MPH BLEW 6
INCH DIAMETER LIMBS DOWN
1000 PM 15 NW LAKIN KS 1.50 INCH HAIL
06/22/99 KEARNY
1000 PM 9 N KENDALL KS 1.75 INCH HAIL
06/22/99 HAMILTON
1015 PM 11 N GARDEN CITY KS
06/22/99 FINNEY *** 1 INJ ***
LIGHTNING STRUCK CHIMNEY OF
HOME...TRAVELLED THROUGH TELEPHONE
WIRE AND BURNED THE EAR OF RESIDENT.
1035 PM 1 NW KENDALL KS 0.75 INCH HAIL
06/22/99 HAMILTON
1040 PM 4 S BIG BOW KS 0.75 INCH HAIL
06/22/99 STANTON
1100 PM 8 WSW TREGO CENTER KS 0.75 INCH HAIL
06/22/99 TREGO WIND GUSTS TO 50 MPH ACCOMPANIED THE
STORM
1115 PM 15 NE GARDEN CITY KS 63 MPH TSTM GUST
06/22/99 FINNEY MEASURED BY HOME
ANEMOMETER
1130 PM 13 NW KALVESTA KS 0.75 INCH HAIL
06/22/99 FINNEY
1210 AM 2 SW DODGE CITY KS 70 MPH TSTM GUST
06/23/99 FORD TREE AND WINDOW DAMAGE TO TRAILER
HOMES. FENCE WAS TWISTED.
N
0300 AM 8 NE GARDEN CITY KS 1.00 INCH HAIL
06/23/99 FINNEY
01The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:04 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 51 min |
| Jun 23, 6:31 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 49 min |
| Jun 24, 3:45 AM MDT | Severe Thunderstorm Warning | DDC | Kearny | 50 min |
| Jun 24, 6:21 AM MDT | Severe Thunderstorm Warning | DDC | Grant | 49 min |
| Jun 24, 1:31 PM MDT | Severe Thunderstorm Warning | DDC | Lane | 34 min |
| Jun 24, 2:28 PM MDT | Severe Thunderstorm Warning | DDC | Lane | 32 min |
| Jun 24, 2:51 PM MDT | Flash Flood Warning | DDC | Lane | 3 hr |
| Jun 24, 3:39 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 36 min |
| Jun 24, 4:36 PM MDT | Flash Flood Warning | DDC | Ness | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.